Alert archive / North Dakota / Wind Chill Advisories in 2015

Wind Chill Advisory 9, NWS Grand Forks, ND

February 3, 20155 counties in Minnesota; 6 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Feb 3, 2015, 9:50 PM CST for 5 counties in Minnesota; 6 counties in North Dakota. It took effect at Feb 4, 2015, 3:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2015, 9:50 PM CST (03:50 UTC)
In effect from
Feb 4, 2015, 3:00 AM CST
Expired
Feb 4, 2015, 10:00 AM CST
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.8 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WWUS43 KFGF 040350
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 PM CST TUE FEB 3 2015

...HAZARDOUS WIND CHILLS LATE TONIGHT INTO WEDNESDAY MORNING...


MNZ004>009-NDZ006>008-014>016-054-041600-
/O.NEW.KFGF.WC.Y.0009.150204T0900Z-150204T1600Z/
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-WESTERN WALSH-
INCLUDING THE CITIES OF...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...ADAMS
950 PM CST TUE FEB 3 2015

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 10 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 10 AM CST
WEDNESDAY. 

* WIND CHILL VALUES...25 TO 30 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
1 follow-up statement
570 
WWUS43 KFGF 040941
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
341 AM CST WED FEB 4 2015

MNZ004>009-NDZ006>008-014>016-054-041600-
/O.CON.KFGF.WC.Y.0009.000000T0000Z-150204T1600Z/
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-WESTERN WALSH-
INCLUDING THE CITIES OF...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...ADAMS
341 AM CST WED FEB 4 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* WIND CHILL VALUES...25 TO 30 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 3, 9:48 PM CST, 2 minutes earlier.

Area forecast discussion, Feb 3, 9:48 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
948 PM CST TUE FEB 3 2015

.UPDATE...
ISSUED AT 944 PM CST TUE FEB 3 2015

A FEW SNOW SHOWERS CONTINUE ACROSS THE SOUTH BUT SHOULD BE ENDING
IN THE NEXT HOUR OR SO. PATCHY CLOUD COVER WILL CONTINUE TONIGHT
SO MINIMUM TEMPERATURES WILL BE TRICKY. BASED ON PROJECTED
WIND AND TEMPERATURES WIND CHILL CRITERIA WILL BE REACHED LATE
TONIGHT INTO TOMORROW MORNING SO ISSUED AN ADVISORY.

UPDATE ISSUED AT 645 PM CST TUE FEB 3 2015

BANDS OF -SN CONTINUE TO PROPAGATE SE ROUGHLY ACROSS S HALF OF FA.
BACK EDGE SHOWING UP AT DVL BUT EXPECT SOME LIGHT SNOW TO CONTINUE
FOR A FEW MORE HOURS WITH ACCUMULATIONS A HALF INCH OR LESS.
ADJUSTED POPS ACCORDINGLY THROUGH THE EVENING. NO OTHER CHANGES.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 326 PM CST TUE FEB 3 2015

THE FORECAST CHALLENGE FOR THE SHORT TERM PERIOD WILL BE OVERNIGHT
LOWS AND POTENTIAL FOR WIND CHILL HEADLINES WEDNESDAY MORNING. A
CANADIAN SURFACE HIGH WILL DROP INTO THE WESTERN DAKOTAS
TONIGHT INTO WED MORNING...SETTING UP LIGHT NORTHWESTERLY FLOW
OVER MUCH OF THE REGION. HOWEVER...THE ARCTIC AIR WILL ARRIVE LATE
IN THE NIGHT AND WIND CHILL VALUES MAY NOT FALL INTO CRITERIA
UNTIL JUST AHEAD OF SUNRISE TOMORROW MORNING...MOST LIKELY IN THE
SECOND PERIOD. THEREFORE...ENOUGH UNCERTAINTY TO JUSTIFY HOLDING
OFF ON ANY HEADLINES AT THIS TIME.

TONIGHT...A CLEARING LINE HAS SLOWLY MOVED FROM SRN MANITOBA INTO
THE NORTHERN TIER OF COUNTIES...BUT THE LOWERING SUN ANGLE THIS
AFTN IS HELPING MORE THIN CLOUDS AS FAR NORTH AS THE TWIN LAKES
NORTH OF WINNIPEG. SFC HIGH WILL NOT BE INTO DAKOTAS UNTIL MID
MORNING WEDNESDAY...AND WILL SET UP NORTH WINDS OVER MOST OF OUR
AREA AND NORTHEAST TO THE FAR EAST. WITH WINDS NOT SHIFTING WEST
TO NW UNTIL AROUND 08Z...WIND CHILLS WILL NOT REALLY START
APPROACHING ADVISORY CRITERIA UNTIL 10Z TO 12Z...MAINLY IN THE DVL
REGION. FURTHERMORE...THE SOUTHWARD MOVEMENT OF THE CLEARING LINE
IS SLOWING DOWN AND NOT SURE HOW MUCH CLEARING WE WILL GET SOUTH
OF HWY 200 UNTIL LATE IN THE NIGHT.

TOMORROW...SFC HIGH OVER WRN DAKOTAS WILL BRING NORTHWESTERLY FLOW TO
REGION AND MODEST COLD ADVECTION...WITH HIGHS IN THE SINGLE DIGITS
AND RIGHT AROUND ZERO IN THE FAR NORTH. WIND CHILL VALUES ALONG
AND NORTH OF HWY 200 WILL DROP TO 25 BELOW TO 30 BELOW AS MORNING
WINDS PICK UP. THIS WILL BE DEPENDENT ON CLOUD COVER DECREASING
TONIGHT AND HOW FAR TEMPS DROP...SO WILL HOLD OFF ON A SECOND
PERIOD ADVISORY.

TOMORROW NIGHT...SFC HIGH DROPS INTO CNTRL PLAINS AND RETURN FLOW
SETS UP ACROSS CNTRL DAKOTAS. ALTHOUGH SHOULD BE CLEARER TOMORROW
NIGHT...WARM ADVECTION WILL KEEP OVERNIGHT LOWS IN THE ZERO TO
FIVE BELOW RANGE WHILE THE FAR EAST COULD SEE 10 TO 15 BELOW IN
THE LIGHTER WINDS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 326 PM CST TUE FEB 3 2015

THURSDAY...WARM ADVECTION WILL INCREASE THROUGHOUT THE MORNING AND
A MILD DAY IS EXPECTED...WITH DAYTIME HIGHS REACHING THE MID 20S.
NW FLOW OVER CANADIAN ROCKIES WILL HELP GENERATE A LEE SIDE LOW
WHICH WILL THEN MOVE INTO DAKOTAS THU NIGHT INTO FRI.

THU NIGHT AND FRIDAY...NEXT CLIPPER SYSTEM WILL MOVE INTO DAKOTAS
AROUND 12Z FRI MORNING. MODELS ARE NOT IN GOOD AGREEMENT WITH 12Z
RUNS. THE NAM AND ECMWF FOCUS ON SRN MANITOBA AND MAINLY THE
NORTHERN VALLEY AND NORTHEASTERN CWA. THE GEM AND GFS ARE FURTHER
SOUTH WITH PRECIPITATION. THICKNESS VALUES ACROSS CENTRAL AND WRN
ND WILL BE IN THE 540 TO 550 DAM RANGE AT 12Z FRI...WITH THE
THERMAL RIDGE ADVECTING INTO WRN ZONES FRI MORNING. HAVE REMOVED
ALL POPS PRIOR TO 06Z...WHICH MODELS ARE IN GOOD AGREEMENT
WITH...HOWEVER HAVE ADDED POTENTIAL FOR A WINTRY MIX MAINLY IN THE
06Z TO 18Z FRIDAY TIME FRAME. ALONG AND SOUTH OF HWY 200...POTENTIAL
EXISTS FOR MIXED PRECIP TO INCLUDE FREEZING RAINING SPREADING WEST
TO EAST ACROSS SOUTHERN HALF OF CWA. A TRANSITION TO SNOW IS
PROBABLE BY THE TIME PRECIP GETS INTO EASTERN ZONES. PREFERRING
THE MORE NORTHERN SOLUTION OF THE ECMWF...THIS DOES LEAVE ONLY A
NARROW BAND OF MIXED PRECIP ACROSS THE SOUTH (AS MOST PRECIP IS
EXPECTED TO BE NORTH OF HWY 200)...HOWEVER IF THE GFS/GEM SOLUTION
PANS OUT...MIXED PRECIP EVENT COULD BE MORE SIGNIFICANT. TYPICALLY
THE ECMWF PERFORMS BETTER ON OFF SHORE SYSTEMS AND HAVE LEANED
TOWARD ECMWF/NAM SOLUTION FOR THIS FCST.

FRIDAY THROUGH TUESDAY...LONG WAVE RIDGE REMAINS OVER WESTERN NORTH
AMERICAN AND LONG WAVE TROUGH OVER EASTERN NORTH AMERICA. SOME
RIDGE BUILDING OCCURS IN THE NORTHERN PLAINS THROUGH THE PERIOD.
THE ECMWF AND GFS WERE SIMILAR AT 84 HOURS WITH THE GFS A BIT
FASTER SOLUTION. THE GFS REMAINS FASTER THROUGH THE PERIOD. BOTH
THE GFS AND ECMWF WERE TRENDING SLOWER THEN THE PREVIOUS COUPLE
RUNS. WILL BLEND THE TWO MODELS.

JET STREAK/SHORT WAVES TO MOVE THROUGH FRI NIGHT THROUGH SAT NIGHT
AND PRODUCE LIGHT SNOW.

HIGH TEMPS WERE GENERALLY DECREASED A DEGREE OR TWO FOR
SAT...INCREASED A DEGREE OR TWO IN THE WEST SUN AND DOWN A DEGREE OR
TWO IN THE EAST SUN. THE REVERSE DONE ON MON. TEMPS INCREASED ONE
TO FOUR DEGREES ON TUE FROM THIS MORNINGS FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 645 PM CST TUE FEB 3 2015

MVFR CIGS WITH AN ISOLD MVFR VSBY IN -SN CONTINUES ACROSS THE
SOUTH HALF OF THE FA. AS HIGH PRESSURE BUILDS IN CIGS WILL
CONTINUE TO LIFT FROM N-S THROUGH THE EVENING. BY 04-06Z EXPECT
ALL TAF SITES TO BE VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST WEDNESDAY FOR
     NDZ006>008-014>016-054.

MN...WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST WEDNESDAY FOR
     MNZ004>009.

&&

UPDATE...VOELKER
SHORT TERM...SPEICHER
LONG TERM...SPEICHER
AVIATION...VOELKER
Hazardous weather outlook, Feb 3, 3:41 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
341 PM CST TUE FEB 3 2015

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-042145-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH-
341 PM CST TUE FEB 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILL VALUES WEDNESDAY MORNING WILL DROP TO 25 BELOW TO 30
BELOW ZERO. THESE WIND CHILLS WILL FALL RIGHT AROUND SUNRISE...SO
APPROPRIATE PLANNING FOR SMALL CHILDREN WAITING FOR BUS
TRANSPORTATION SHOULD BE MADE. A WINTRY MIX OF PRECIPITATION IS
POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY MORNING...MAINLY ALONG
AND SOUTH OF HIGHWAY 2 IN EASTER NORTH DAKOTA. THIS COULD CAUSE
SLIPPERY ROAD CONDITIONS FOR FRIDAY MORNING RUSH HOUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ003-024-027>032-040-NDZ038-039-049-052-053-042145-
CLAY-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
341 PM CST TUE FEB 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTRY MIX OF PRECIPITATION IS
POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY MORNING...MAINLY ALONG
AND SOUTH OF HIGHWAY 2 IN EASTER NORTH DAKOTA. THIS COULD CAUSE
SLIPPERY ROAD CONDITIONS FOR FRIDAY MORNING RUSH HOUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

12

Nearby

Wind Chill Advisories in North Dakota, 2015Wind Chill Advisories in Minnesota, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.